Alabama, 2008Damaging Wind in Alabama, January 31, 2008
January 31, 2008 · NWS TAE · 1 event in 1 county or zone
Thunderstorm winds blew down trees in Ozark.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds blew down trees in Ozark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 31, 7:45 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 31, 7:45 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST THU JAN 31 2008
...SEVERE WEATHER POSSIBLE TONIGHT...
.DISCUSSION...
THE 00 UTC REGIONAL SURFACE ANALYSIS SHOWED A 1007 MB LOW NEAR
MEMPHIS TN...WITH A TRAILING OCCLUDED/COLD FRONT THROUGH NEW
ORLEANS LA AND INTO THE SOUTHWEST GULF. AN IMPRESSIVE QUASI-LINEAR
MCS ACCOMPANIED THIS FRONTAL SYSTEM...WITH AN IMPRESSIVE BOW ECHO
PATTERN APPROACHING OUR SOUTHEAST ALABAMA COUNTIES. A WAVY QUASI-
STATIONARY FRONT WAS DRAPED EASTWARD ALONG THE FL-AL AND FL-GA
BORDER...SEPARATING CONTINENTAL POLAR AIR FROM MILD MARITIME AIR.
PERHAPS THE MORE IMPORTANT FRONT IS A SECONDARY WARM FRONT
EXTENDING FROM MOBILE AL TO JUST OFFSHORE APALACHICOLA FL. THIS
FRONT SEPARATES MILD AIR TO THE NORTH FROM CAPE-RICH TROPICAL
MARITIME AIR OVER THE GULF. IT IS NEAR THIS FRONT THAT STANDS THE
BEST CHANCE FOR GETTING TORNADOES. THE LATEST NUMERICAL GUIDANCE
INDICATES THIS WARM FRONT WILL BULGE NORTHWARD NEAR THE FL
PANHANDLE BETWEEN 06 UTC AND 09 UTC...BRIEFLY ALLOWING A SLIVER
OF THE WARM SECTOR INTO THE FL PANHANDLE AND SOUTHEAST AL. IF THIS
HAPPENS THERE WILL BE A NARROW WINDOW FOR A FEW TORNADIC
SUPERCELLS TO FORM AS THE 0-6KM AND 0-1KM WIND SHEAR VECTORS ARE
VERY IMPRESSIVE (60 KT AND 30-40 KT RESPECTIVELY). OTHERWISE...WE
THINK THE MAIN THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS
AND HAIL. WE ALSO THINK THE THREAT WILL DIMINISH EAST OF THE
APALACHICOLA RIVER.
&&
.AVIATION...
STRONG COLD FRONT WILL CROSS THE FORECAST AREA THROUGH FRIDAY
MORNING. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CROSS
FROM WEST TO EAST OVERNIGHT AHEAD OF THIS FRONT. THUNDERSTORMS
WILL EFFECT KPFN TO KDHN DURING THE LATE EVENING HOURS AND THEN
CONTINUE EASTWARD TOWARD KABY AND KTLH AFTER MIDNIGHT. SHOWERS AND
STORMS WILL ARRIVE AT KVLD LAST AND MAY NOT POSE A SERIOUS IMPACT
UNTIL VERY LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY FROM KPFN TO KDHN AND
KABY. PREDOMINANT MVFR CIG ARE EXPECTED UNTIL THE FRONTAL PASSAGE
WITH PERIODS OF IFR OR EVEN LIFR CIGS/VIS ASSOCIATED WITH ANY
THUNDERSTORMS. CIGS WILL LIFT FROM WEST TO EAST VERY LATE TONIGHT
AND INTO THE MIDDLE MORNING HOURS BEHIND THE FRONT WITH VFR
CONDITIONS EXPECTED FOR ALL BY LATE MORNING. VFR CONDITIONS WITH
MOSTLY CLEAR TO CLEAR SKIES THEN ANTICIPATED FOR FRIDAY AFTERNOON
AND EVENING.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR THE FOLLOWING
ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR THE FOLLOWING
ZONES: WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
20 TO 60 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20
TO 60 NM.
&&
AVIATION...MROCZKA
REST OF DISCUSSION...FOURNIERHazardous weather outlook, Jan 31, 1:49 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
249 PM EST THU JAN 31 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-012000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
249 PM EST THU JAN 31 2008 /149 PM CST THU JAN 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SEVERE WEATHER POSSIBLE TONIGHT...
...SMALL CRAFT ADVISORY THROUGH FRIDAY...
...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY MORNING...
A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE
WEST. SCATTERED SHOWERS AND EVEN A FEW THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON...BUT WILL BECOME NUMEROUS TONIGHT AND
EARLY FRIDAY MORNING. CONDITIONS APPEAR FAVORABLE FOR SOME OF
THESE THUNDERSTORMS TO BECOME SEVERE TONIGHT...WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. A FEW TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IF THE WARM FRONT MOVES INLAND FAR ENOUGH TO
BRING IN WARM MOIST AIR FROM THE GULF. THE STORMS WILL BE ENDING
FROM WEST TO EAST FRIDAY MORNING AS THE COLD FRONT SWEEPS THROUGH
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD CONSIDER
THEMSELVES ACTIVATED WHEN A WATCH OR WARNING IS ISSUED.
FOURNIER
In the hours before
Special weather statement, Jan 31, 6:37 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
737 PM EST THU JAN 31 2008
ALZ065>069-010400-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-
INCLUDING THE CITIES OF...ENTERPRISE...OZARK...FORT RUCKER...
DALEVILLE...HEADLAND...ABBEVILLE...GENEVA...HARTFORD...SAMSON...
SLOCOMB...MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB...
COTTONWOOD...REHOBETH
637 PM CST THU JAN 31 2008
...TORNADO WATCH NUMBER 31 IN EFFECT UNTIL 1100 PM CST...
A STRONG COLD FRONT WILL CROSS THE AREA AFTER MIDNIGHT TONIGHT. A
LINE OF STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONT
IS EXPECTED TO AFFECT SOUTHEAST ALABAMA AFTER 800 PM CST. THIS
LINE OF STORMS HAS HAD A HISTORY OF DAMAGING WINDS AND LARGE HAIL
OVER SOUTHERN PORTIONS OF MISSISSIPPI AND SOUTHWEST ALABAMA THIS
EVENING. SIMILAR CONDITIONS ARE POSSIBLE AS THE LINE OF
THUNDERSTORMS CROSSES SOUTHEAST ALABAMA THROUGH AROUND 1100 PM
CST. CONDITIONS ALSO APPEAR FAVORABLE FOR A FEW ISOLATED TORNADOES.
PERSONS IN SOUTHEAST ALABAMA SHOULD CONTINUE TO MONITOR NOAA ALL
HAZARD WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET FOR FURTHER
UPDATES ON THIS POTENTIALLY DANGEROUS SITUATION AND BE PREPARED TO
TAKE ACTION IF THREATENING WEATHER APPROACHES.
14-MROCZKA
Special weather statement, Jan 31, 9:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1023 PM EST THU JAN 31 2008
ALZ065-068-010415-
COFFEE-GENEVA-
923 PM CST THU JAN 31 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE AND
WESTERN GENEVA COUNTIES IN SOUTHEAST ALABAMA...
* UNTIL 1015 PM CST
AT 924 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LIBERTYVILLE...OR 9 MILES SOUTHEAST OF
ANDALUSIA...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL BE NEAR...
ELBA BY 955 PM CST.
NEW BROCKTON BY 1000 PM CST.
WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM IS PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
14-MROCZKA
Thunderstorm Wind, Dale
- When
- January 31, 9:25 PM CST
- Where
- Dale County, Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.450, -85.650
One large tree and several smaller trees were blown down in Ozark.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 31, 20082 deaths · 2 injured · $1.6 million · 2 events
- Winter Storm in Illinois, January 31, 20082 deaths · 4 events
- Heavy Snow and Winter Weather in Oklahoma, January 31, 20081 death · 1 injured · $86,000 · 26 events
- Winter Weather in Texas, January 31, 20087 injured · $900,000 · 16 events
- Strong Wind in Texas, January 31, 2008$265,000 · 3 events
- Hail and Damaging Winds in Alabama, January 31, 2008$176,000 · 1 in hail · 11 events
- Damaging Winds in Mississippi, January 31, 2008$172,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Mississippi, January 31, 2008$135,000 · 60 kt wind · 5 events
- Winter Storm in Kansas, January 31, 20085 injured · 11 events
- Damaging Wind and Lightning Strike in Georgia, January 31, 2008$70,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in Georgia, January 31, 2008$24,000 · 50 kt wind · 5 events
- Winter Storm and Winter Weather in Arkansas, January 31, 200822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73743.